With the advice of "an aspirin a day" for heart health comes another consideration.
A new study finds that the regular use of aspirin, acetaminophen and other analgesics can increase the risk of hearing loss, especially in men under the age of 50.
The published report in the American Journal of Medicine, finds the use must be more than twice weekly and the hearing loss could be doubled. Meanwhile the risk of using ibuprofen and non-steroidal anti-inflammatory drugs (NSAIDs) increased the risk of hearing loss by nearly two-thirds.
Aspirin alone increases hearing loss by about one-third. The study comes out of Brigham and Women’s Hospital in Boston.
Altogether almost 27,000 men, enrolled in the Health Professionals Follow-up Study were included in the numbers. The men were questioned every two years about lifestyle factors. The men ranged in age from 40 to 75.
While it’s known that hearing loss is prevalent among the elderly and experienced by more than 36 million Americans, there had been few studies looking at regular use of analgesics and hearing loss. Prior to this study, there had been reports of hearing loss among those taking analgesics.
Among aspirin users, taking it at least twice a week, there was a 12% increased risk of hearing loss. For those who used ibuprofen and related analgesics there was a 21% increase and those who used acetaminophen (Tylenol) takers, there was a 22% increased risk. But among men under the age of 50 there was a much higher risk, up to 99% increase, for those taking acetaminophen and a 33% increased risk for aspirin users.
No word on how these results would be seen among women or other racial groups as these men were primarily Caucasian.
Researchers did not address the issue of dosage which is of concern to the many people who take a baby aspirin a day for heart health.
Many commenters to the Los Angeles Times blog believe that the volume of nightclubs, movie theaters, concert halls and iPods could be presenting a real challenge to hearing health. #